A 39-Year-Old Woman With Past Cocaine Use, Rash, and Seizure

Kenneth B.V. Gross, MD

Disclosures

March 13, 2020

Discussion

Movement disorders and seizures coexisting in the same patient generate a broad differential diagnosis or multiple possible diagnoses. Additionally, tardive dyskinesia has many potential causes. The patient in this case has systemic lupus erythematosus (SLE) that is mimicking tardive dyskinesia.

Lupus is strongly inserted into the differential diagnosis of a young black woman with fever, a seizure, a movement disorder, and a rash. Certainly, the seizure must be suspected in this context to be part of a cerebral vasculitis associated with lupus. In addition, two spontaneous abortions suggest the presence of preexisting autoantibodies associated with this condition. Although the patient's movement disorder mimics tardive dyskinesia, it is caused here by SLE.

Tardive dyskinesia is characterized by numerous movement disorders often tied to chronic use of antipsychotic medication. Tardive dyskinesia refers to a group of delayed-onset iatrogenic movement disorders of various phenomenology that are caused by dopamine receptor-blocking agents, also referred to as neuroleptics. In some cases, the movement disorder may be accompanied by sensory phenomena such as paresthesias, pain, and an inner urge to move.

Neuroleptic medications were introduced in the early 1950s and revolutionized the treatment of schizophrenia and other psychiatric disorders. However, just a few years later, neuroleptics were recognized as a cause of abnormal involuntary movements. The first report of orofacial stereotypic involuntary movements, referred to as paroxysmal dyskinesia, in a patient treated with the phenothiazine derivative chlorpromazine, was published in 1957.[1]

The term tardive dyskinesia was first introduced in 1964 by Faurbye and colleagues, highlighting the delay between the initiation of treatment with the offending drug and the onset of the abnormal movements; hence the name "tardive." The term is now frequently used to define any tardive hyperkinetic movement disorder, including stereotypy, akathisia, dystonia, tremor, tics, chorea, and myoclonus. However, some physicians reserve the term tardive dyskinesia exclusively for oro-bucco-lingual stereotypy, which has caused confusion in the medical literature. Because many patients present with a combination of different phenomenologies, which may include a movement disorder as well as sensory symptoms, the term "tardive syndrome" is more appropriate when referring to all tardive disorders. These disorders are manifested by any combination of hyperkinetic or hypokinetic movement disorders, as well as sensory symptoms that may be clinically distinct but share the same etiological background (recent exposure to dopamine receptor-blocking agents). Because tardive dyskinesia was present before antipsychotics were introduced to those with schizophrenia, a genetic basis compounded by the administration of psychotropics, particularly dopamine blockers, is possible.[1]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....